Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 6, 2023, 2:20 PM EDT for Rhea County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2023, 2:20 PM EDT (18:20 UTC)
- Expired
- Jul 6, 2023, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Rhea County, TN
The radar
The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WGUS54 KMRX 061820
FFWMRX
TNC143-062115-
/O.NEW.KMRX.FF.W.0013.230706T1820Z-230706T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
220 PM EDT Thu Jul 6 2023
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Northeastern Rhea County in east Tennessee...
* Until 515 PM EDT.
* At 220 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Spring City, Grandview and Piney Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3575 8473 3569 8481 3568 8483 3570 8489
3576 8489 3581 8481 3577 8475 3576 8476
3575 8475 3575 8474
FLASH FLOOD...RADAR INDICATED
$$
DieganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:41 PM EDT, 39 minutes earlier.
Area forecast discussion, Jul 6, 1:41 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Morristown TN 141 PM EDT Thu Jul 6 2023 ...New AVIATION... .UPDATE... Issued at 1100 AM EDT Thu Jul 6 2023 Partly cloudy skies are across the forecast area today and this should continue across eastern sections through the day. Some patchy fog was located mainly in the river valleys but has dissipated by late this morning. A weak shortwave moved across western sections the last few hours with some showers developing across plateau and southern valley counties. Another weak shortwave is over middle Tennessee and will move east today triggering scattered to numerous showers and storms mainly from Knoxville west and southwest this afternoon. Also a cumulus field was already developing on the west side of the Cumberland Plateau at this hour. Precipitable water values are 1.6 to 1.8 west and south and 1.3 to 1.5 east and northeast. Left higher rain chances in the west and south this afternoon and much lower east and northeast. Any slow moving storms could produce heavy rain and localized flooding but risk is lower than Wednesday. Adjusted hourly temperatures and dewpoints and also removed fog wording. High temperatures in the upper 80s will bring heat index values up to the mid to upper 90s by mid afternoon. Updated forecast sent. && .SHORT TERM... (Today and tonight) Issued at 331 AM EDT Thu Jul 6 2023 Key Messages: 1. Patchy dense fog this morning and again tonight, especially near area lakes and streams. 2. Isolated flash flooding for afternoon and evening storms today. Discussion: For early this morning, night fog satellite product and area observations show patchy dense fog across the area, especially near area streams and lakes. The fog will dissipate by mid- morning. For today, models and HREF are in pretty good agreement in bringing a series of shear axis/weak short-waves across the area. A surface convergence boundary along with a theta-e ridge axis will move into the Plateau counties which will be a focus for convection this afternoon. This area of showers and storms will move into the rest of the area late today and evening. The storms will linger until around midnight. MLCAPES will be between 1000-1500 with PWs of 1.8 to 2 inches. Main concern with these storms will be torrential rains and locally heavy rainfall and potential of isolated flash flooding. For tonight, convection will dissipate by around midnight. Patchy dense fog will once again develop especially where afternoon/evening storms occur. && .LONG TERM... (Friday through Wednesday) Issued at 331 AM EDT Thu Jul 6 2023 (Friday through Wednesday) Key Messages: 1. Scattered to numerous showers and storms are expected each day with the best coverage on Sunday and Monday. 2. A few stronger storms are possible, along with localized flooding from repeated, locally heavy rainfall. 3. Temperatures will be near normal most days but below normal Sunday and Monday. Friday through Sunday At the start of the period, fairly zonal flow will be in place with embedded shortwaves traversing towards the area. Jet streaks will be located well to the north with a front expected to be located near the Ohio River Valley. Most sources suggest drier air to be in place with much more limited instability locally. This setup will still be sufficient for diurnal convection with a focus on better coverage further south in the region. This drier air is expected to remain in place into Saturday before better moisture approaches from the west. This will also be accompanied by 50+ kt jet streaks moving further south and providing better overall lift. Ultimately, coverage of diurnal showers and storms will likely be better than on Friday. By Sunday, much broader troughing is indicated in the eastern U.S. with continued moisture advection into the area. Jet streaks in excess of 100 kts will also advance southward, likely leading to more notable upper divergence via direct or indirect ageostrophic circulations. By this point, coverage of showers and storms will likely be more widespread and robust than in recent days. The consensus among model guidance is for a more impressive thermodynamic profile and MLCAPE far above 1,000 J/kg and deep-layer shear to 25 kts or more. This will definitely raise potential for more organized and strong to even marginally severe convection. Monday through Wednesday By Monday, troughing will be centered over the area with the aforementioned frontal boundary gradually drifting southward. This will focus better coverage of showers and storms towards the south during this timeframe. Towards mid-week, indications are for the frontal boundary to either weaken or drift even further southward with lessened upper-level support. During this time, coverage of showers and storms will likely be more limited under a drier airmass. Through the period, the potential for repeated, locally heavy rainfall and varied chances for stronger storms will justify messaging to be kept largely the same as in previous issuances. However, focus will be shifted more towards the Sunday/Monday timeframe based on the current consensus. && .AVIATION... (18Z TAFS) Issued at 140 PM EDT Thu Jul 6 2023 Upper level impulse moving across plateau and southern Tennessee Valley early this afternoon with scattered to numerous showers and thunderstorms affecting Chattanooga in the next 2 hours and TYS mid afternoon. Tri Cities may be affected by early evening. Later tonight more scattered showers possible. MVFR conditions expected late tonight and Friday morning at TRI and TYS due to low clouds and fog lowering visibilities. CHA may have temporary fog depending on amount of rain with storms next couple hours. VFR conditions should return after 15Z Thursday. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 90 70 91 / 30 30 10 50 Knoxville McGhee Tyson Airport, TN 70 88 69 89 / 20 30 10 50 Oak Ridge, TN 69 88 67 88 / 20 30 10 50 Tri Cities Airport, TN 67 86 65 86 / 30 40 10 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD LONG TERM....BW AVIATION...TD
Hazardous weather outlook, Jul 6, 3:36 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 336 AM EDT Thu Jul 6 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-070745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 336 AM EDT Thu Jul 6 2023 /236 AM CDT Thu Jul 6 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Scattered storms will redevelop this afternoon across the Plateau and western sections of the Tennessee valley then move east into the rest of the area. Main concern with these storms will be locally heavy rainfall with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered showers and thunderstorms are expected through early next week. Isolated stronger storms are possible, in addition to localized flash flooding due to repeated rainfall from slow- moving or training storms. While the potential exists each day, the risk for strong to severe storms is elevated on Sunday with an elevated flooding concern on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Special weather statement, Jul 6, 2:19 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
219 PM EDT Thu Jul 6 2023
TNZ067-068-084>086-061845-
Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-McMinn TN-
219 PM EDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of southwestern Loudon,
northeastern Meigs, northeastern McMinn, northwestern Monroe and
south central Roane Counties through 245 PM EDT...
At 219 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Decatur, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sweetwater, Niota, Murray Store, Ten Mile and Peakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3555 8477 3568 8478 3569 8477 3569 8475
3568 8475 3568 8474 3569 8472 3570 8472
3574 8445 3549 8444
TIME...MOT...LOC 1819Z 271DEG 14KT 3562 8467
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CEDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:42 PM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| Jul 6, 1:01 PM EDT | Flash Flood Warning | MRX | Morgan | 4 hr |
| Jul 6, 1:57 PM EDT | Areal Flood Advisory | MRX | Rhea, Roane | 3 hr |
| Jul 6, 2:19 PM EDT | Special Weather Statement | MRX | McMinn | 26 min |
| Jul 6, 3:57 PM EDT | Special Weather Statement | MRX | Hamblen | 33 min |
| Jul 6, 7:17 PM EDT | Special Weather Statement | MRX | Hamilton | 43 min |
| Jul 6, 7:59 PM EDT | Special Weather Statement | MRX | Hamilton | 31 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.